Increased risk for thionamide-induced agranulocytosis in elderly patients: a case presentation and literature review
Sumera Bukhari1, Muhammad Khan1, Naresh Kumar1
1Department of Internal Medicine, St Francis Medical Center, Seton Hall University, Trenton, New Jersey, USA.
Abstract:
Thionamides, such as methimazole and propylthiouracil, are used for the management of hyperthyroidism. Agranulocytosis is a rare adverse effect of thionamides and elderly patients are especially vulnerable. Here we discuss a case of an 80-year-old woman who developed agranulocytosis and pneumonia approximately 4 weeks after starting low dose methimazole therapy. Despite aggressive treatment with broad-spectrum antibiotics and granulocyte colony stimulating factor, she developed multiorgan failure and died. Our goals are to identify risk factors common to elderly patients and hopefully improve outcomes in this population when prescribed thionamides.
Related Concept Videos
Drug Dosing: Geriatric Patients
Pharmacokinetics in Geriatric Patients: Effect of Age on Drug Metabolism
Pharmacokinetics in Geriatric Patients: Effect of Age on Drug Excretion
Pharmacodynamics in Geriatric Patients: Effects of Age
Pharmacokinetics in Geriatric Patients: Effect of Age on Drug Absorption
Drug Toxicity: Risk factors
